California, 2003

Lightning Strike in California, August 14 to 18, 2003

August 14 to 18, 2003 · NWS SGX · 1 event in 1 county or zone

Lightning started a wildfire in the San Bernardino National forest. Steep terrain hampered fire fighting efforts, but after four days it still posed no threat to public safety.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Lightning started a wildfire in the San Bernardino National forest. Steep terrain hampered fire fighting efforts, but after four days it still posed no threat to public safety.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 14, 12:33 PM PST, 27 minutes earlier.

Area forecast discussion, Aug 14, 12:33 PM PST, 27 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT THU AUG 14 2003

.SYNOPSIS...MOISTURE FROM THE SOUTHEAST WILL CAUSE A CHANCE OF SHOWERS
OR THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS. THE MOISTURE
WILL DECREASE EARLY NEXT WEEK WITH THE CHANCE OF THUNDERSTORMS
CONFINED TO THE MOUNTAINS IN THE AFTERNOONS. A SHALLOW MARINE LAYER
WILL CAUSE AREAS OF COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND
MORNINGS. OTHERWISE...VARIABLE CLOUDINESS WILL CONTINUE INTO NEXT
WEEK.

.DISCUSSION...THERE WERE PATCHY LOW CLOUDS AND FOG NEAR THE COAST THIS
AM...OTHERWISE LOTS OF MID AND HI CLOUDS IN S TO SE FLOW ALOFT. HI DEW
POINTS IN THE SRN DESERTS. THUNDERSTORMS STARTED DEVELOPING THIS
AFTERNOON...MAINLY SRN MOUNTAINS. THE 12Z NKX SOUNDING HAD A SURFACE
BASED INVERSION AND HAD MORE PRECIPITABLE WATER AND WAS MORE UNSTABLE
THAN 24 HOURS PREVIOUS. WEAK ONSHORE GRADIENTS.

INVERTED TROUGH IS PROGED TO MOVE W AND WEAKEN TODAY AND FRI. LOTS OF
MONSOONAL MOISTURE THROUGH THE SHORT TERM FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS. SOME SHOWERS
COULD DRIFT W OF THE MOUNTAINS. HOWEVER...THERE MAY BE TOO MUCH CLOUD
COVER FRI FOR ORGANIZED CONVECTION BUT A BETTER CHANCE OF MORE
WIDESPREAD LIGHT PRECIP. THERE WILL BE THE POSSIBILITY OF LOCAL HEAVY
PRECIP IN THIS PATTERN...MAINLY THIS AFTERNOON/EVE AND AGAIN SAT.
SMALLER CHANCE OF MOUNTAIN AND DESERTS THUNDERSTORMS SUN AS MOISTURE
DECREASES. A LITTLE COOLER DAYS IN MOST AREAS WITH MORE CLOUD
COVER...HIGHER HUMIDITIES AND SLIGHTLY LOWER HEIGHTS FRI AND THEN
WARMING INLAND SAT AND SUN AS CLOUDS AND RH DECREASE. A SHALLOW MARINE
LAYER WILL BE DISRUPTED BY THE MID AND HI CLOUDS.

LONGER RANGE PROGS CONTINUE MODERATE AMOUNTS OF MID AND HI LEVEL
MOISTURE IN SLY FLOW ALOFT FOR A THREAT OF THUNDERSTORMS...MAINLY IN
THE MOUNTAINS IN THE AFTERNOONS/EVES. OTHERWISE...BROAD HI ALOFT WITH
MINOR SHORT WAVES MOVING THROUGH FOR CONTINUED SHALLOW MARINE LAYER
AND MINOR TEMP CHANGES.

SAN...NONE.
Hazardous weather outlook, Aug 14, 5:00 AM PST, 8 hours before
CAZ042-043-048-050-055>058-060>062-151300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT THU AUG 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS AND DESERTS EACH
AFTERNOON SATURDAY THROUGH WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, San Bernardino

When
August 14, 1:00 PM PST to August 18, 9:00 AM PST
Where
San Bernardino County, 6 mi E of Big Bear City
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369447.